Alert archive / Virginia / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 151, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 2, 1998, 6:09 PM EDT for Franklin County, Virginia. It was in force for 36 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 2, 1998, 6:09 PM EDT (22:09 UTC)
- Expired
- Jun 2, 1998, 6:45 PM EDT
- In force
- 36 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Franklin County, VA
The radar
The Roanoke radar (KFCX), 35 km from the middle of the area, began a volume at 22:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 2, 6:22 PM EDT | Hail 0.75 | Ferrum, VA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 2, 5:45 PM EDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 10.2 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1298 m above ground
- 0-6 km bulk shear
- 81 kt
- 0-1 km storm-relative helicity
- 208 m²/s²
- 0-3 km storm-relative helicity
- 274 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 2:39 PM EDT, 3 hours 30 minutes earlier.
Area forecast discussion, Jun 2, 2:39 PM EDT, 3 hours 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 239 PM EDT TUE JUN 2 1998 CRW & RDU...MOST CONVECTION IN THE MTNS WILL PROB BE OVER ARND 00Z- MAYBE A SEPARATE REST OF THIS AFT OR THIS EVE PERIOD WOULD BE BEST. DISCUSSION... AFTER LOOKING AT THE 12Z MODEL RUNS AND CURRENT TRENDS ON RADAR/SATELLITE...LATE THIS AFT/AND THIS EVE WILL BE THE WINDOW FOR ANY CONVECTION IN MY CWA. A LINE OF STORMS ARE TRYING TO DEVELOP SSW INTO KY/ERN TN. THE STRONGEST FORCING- INCLUDING THE JET DYNAMICS..STAYS WELL TO THE NORTH WHILE THE GREATEST INSTABILITY WILL BE IN ERN TN ADVECTING INTO NORTH CAROLINA THIS EVE. 18Z RNK SOUNDING SHOWS THE CAP ERODING. IF IT BREAKS...CAPES WILL BE >1000 & PROB QUITE A BIT MORE WITH THE MOISTURE MOVG IN FROM TN. I SEE 2 POSS TRIGGERS- AN OUTFLOW BOUNDARY DRIFTING NWD THRU NW NC...AND THE TROF MOVG INTO ERN KY/TN. 12Z ETA STILL INDS A SUPERCELL ENVIRONMENT IF ANY TSTMS DEVELOP. CHC POPS STILL LOOK GOOD FOR LATE AFT/EVE. BEYOND THE FIRST PERIOD...THE MODELS ARE IN GENERAL AGREEMENT THAT THE FRONT WILL BECOME STALLED NEAR THE VA/NC BORDER & THIS SHUD PROVIDE A FOCUS FOR MORE SHOWERS/TSTMS. THE MODELS HAVE ONLY WEAK SHORT WAVES AFFECTING THE AREA THRU THU. HOWEVER...THE SRN STREAM IS BECMG MORE ACTIVE AND THE GULF IS OPENING UP- SO I WOULD LEAN TOWARD THE HIGHER FAN POPS THRU THE PERIOD. TEMPS WILL BE TOUGH WITH THE WANDERING FRONT IN THE FA...SO STAYING NEAR MOS IS PROB BEST. ROA 65/84/63/80 3454 BCB 60/79/60/77 2544 LYH 63/83/62/80 3454 BLF 57/77/59/76 2543 DAN 67/86/65/83 3344 JJ
In the hours before
Local storm report, Jun 2, 5:35 PM EDT, 34 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
535 PM EDT TUE JUN 2 1998
TIME (EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
520 PM GREENVILLE WV 1.75 INCH HAIL
06/02/98 MONROE SKYWARN SPOTTER
REPORTED GOLFBALL
AND SMALLER SIZED
HAIL.
DSD/MJBSpecial weather statement, Jun 2, 5:45 PM EDT, 24 minutes before
+CZ001>006-018>020-VAZ018>020-022>024-032>035-043>047-058-059- 030335- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 545 PM EDT TUE JUN 2 1998 ...TORNADO WATCH FOR CENTRAL VIRGINIA AND NORTHWEST NORTH CAROLINA UNTIL MIDNIGHT... THE STORM PREDICTION CENTER HAS ISSUED TORNADO WATCH FOR THE FOLLOWING COUNTIES... IN VIRGINIA... CRAIG... ALLEGHANY... BATH... ROANOKE... BOTETOURT... ROCKBRIDGE...FRANKLIN...BEDFORD... AMHERST... PARTRICK... HENRY... PITTSYLVANIA... CAMPBELL... APPOMATTOX... BUCKINGHAM... HALIFAX AND CHARLOTTE. IN NORTH CAROLINA... ASHE... ALLEGHANY... SURRY... STOKES... ROCKINGHAM... CASWELL... WATAUGA... WILKES AND YADKIN. AT 545 PM... BLACKSBURG RADAR SHOWED SEVERAL STRONG TO SEVERE THUNDERSTORMS MOVING ACROSS SOUTHWEST VIRGINIA. THESE STORMS WILL MOVING INTO CENTRAL VIRGINIA AND NORTHWEST NORTH CAROLINA DURING THE EARLY EVENING. CONDITIONS ARE VERY FAVORABLE FOR THE DEVELOPMENT OF ISOLATED TORNADOES... LARGE HAIL AND DAMGING WINDS. REMAIN ALERT TO FAST CHANGING WEATHER THIS EVENING. IF YOU FIND YOURSELF IN THE PATH OF SEVERE WEATHER OR TORNADOES... MOVE TO INTO THE INTERIOR OF A STURDY BUILDING... PREFERABLY IN THE BASEMENT. STAY TUNED TO NATIONAL WEATHER SERVICE RADIO OR YOUR LOCAL MEDIA FOR THE LATEST WEATHER INFORMATION. DESROSIERS
Special weather statement, Jun 2, 5:45 PM EDT, 24 minutes before
+CZ001>006-018>020-VAZ018>020-022>024-032>035-043>047-058-059- 030335- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 545 PM EDT TUE JUN 2 1998 ...TORNADO WATCH FOR CENTRAL VIRGINIA AND NORTHWEST NORTH CAROLINA UNTIL MIDNIGHT... THE STORM PREDICTION CENTER HAS ISSUED TORNADO WATCH FOR THE FOLLOWING COUNTIES... IN VIRGINIA... CRAIG... ALLEGHANY... BATH... ROANOKE... BOTETOURT... ROCKBRIDGE...FRANKLIN...BEDFORD... AMHERST... PARTRICK... HENRY... PITTSYLVANIA... CAMPBELL... APPOMATTOX... BUCKINGHAM... HALIFAX AND CHARLOTTE. IN NORTH CAROLINA... ASHE... ALLEGHANY... SURRY... STOKES... ROCKINGHAM... CASWELL... WATAUGA... WILKES AND YADKIN. AT 545 PM... BLACKSBURG RADAR SHOWED SEVERAL STRONG TO SEVERE THUNDERSTORMS MOVING ACROSS SOUTHWEST VIRGINIA. THESE STORMS WILL MOVING INTO CENTRAL VIRGINIA AND NORTHWEST NORTH CAROLINA DURING THE EARLY EVENING. CONDITIONS ARE VERY FAVORABLE FOR THE DEVELOPMENT OF ISOLATED TORNADOES... LARGE HAIL AND DAMGING WINDS. REMAIN ALERT TO FAST CHANGING WEATHER THIS EVENING. IF YOU FIND YOURSELF IN THE PATH OF SEVERE WEATHER OR TORNADOES... MOVE TO INTO THE INTERIOR OF A STURDY BUILDING... PREFERABLY IN THE BASEMENT. STAY TUNED TO NATIONAL WEATHER SERVICE RADIO OR YOUR LOCAL MEDIA FOR THE LATEST WEATHER INFORMATION. DESROSIERS
Special weather statement, Jun 2, 5:50 PM EDT, 19 minutes before
NCZ001>006-018>020-VAZ018>020-022>024-032>035-043>047-058-059- 030335- SPECIAL WEATHER STATEMENT...CORRECTED GENERIC CODE NATIONAL WEATHER SERVICE BLACKSBURG VA 550 PM EDT TUE JUN 2 1998 ...TORNADO WATCH FOR CENTRAL VIRGINIA AND NORTHWEST NORTH CAROLINA UNTIL MIDNIGHT... THE STORM PREDICTION CENTER HAS ISSUED TORNADO WATCH FOR THE FOLLOWING COUNTIES... IN VIRGINIA... CRAIG... ALLEGHANY... BATH... ROANOKE... BOTETOURT... ROCKBRIDGE...FRANKLIN...BEDFORD... AMHERST... PARTRICK... HENRY... PITTSYLVANIA... CAMPBELL... APPOMATTOX... BUCKINGHAM... HALIFAX AND CHARLOTTE. IN NORTH CAROLINA... ASHE... ALLEGHANY... SURRY... STOKES... ROCKINGHAM... CASWELL... WATAUGA... WILKES AND YADKIN. AT 545 PM... BLACKSBURG RADAR SHOWED SEVERAL STRONG TO SEVERE THUNDERSTORMS MOVING ACROSS SOUTHWEST VIRGINIA. THESE STORMS WILL MOVING INTO CENTRAL VIRGINIA AND NORTHWEST NORTH CAROLINA DURING THE EARLY EVENING. CONDITIONS ARE VERY FAVORABLE FOR THE DEVELOPMENT OF ISOLATED TORNADOES... LARGE HAIL AND DAMGING WINDS. REMAIN ALERT TO FAST CHANGING WEATHER THIS EVENING. IF YOU FIND YOURSELF IN THE PATH OF SEVERE WEATHER OR TORNADOES... MOVE TO INTO THE INTERIOR OF A STURDY BUILDING... PREFERABLY IN THE BASEMENT. STAY TUNED TO NATIONAL WEATHER SERVICE RADIO OR YOUR LOCAL MEDIA FOR THE LATEST WEATHER INFORMATION. DESROSIERS
Local storm report, Jun 2, 6:01 PM EDT, 8 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
601 PM EDT TUE JUN 2 1998
TIME (EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
548 PM BLACKSBURG VA 0.88 INCH HAIL
06/02/98 MONTGOMERY VIRGINIA TECH EMPLOYEE
REPORTED NICKEL
SIZE HAIL.
555 PM 2 S CHRISTIANSBURG VA 60 MPH WIND GUST
06/02/98 MONTGOMERY 60 MPH ESTIMATED WIND
GUST AND TREE LIMBS
REPOTED DOWN IN TOWN OF
ROGERS.
MTE/MJBLocal storm report, Jun 2, 6:01 PM EDT, 8 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
601 PM EDT TUE JUN 2 1998
TIME (EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
548 PM BLACKSBURG VA 0.88 INCH HAIL
06/02/98 MONTGOMERY VIRGINIA TECH EMPLOYEE
REPORTED NICKEL
SIZE HAIL.
555 PM 2 S CHRISTIANSBURG VA 60 MPH WIND GUST
06/02/98 MONTGOMERY 60 MPH ESTIMATED WIND
GUST AND TREE LIMBS
REPOTED DOWN IN TOWN OF
ROGERS.
MTE/MJBThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 2, 5:26 PM EDT | Severe Thunderstorm Warning | RNK | Giles | 49 min |
| Jun 2, 5:34 PM EDT | Severe Thunderstorm Warning | RNK | Montgomery | 51 min |
| Jun 2, 5:58 PM EDT | Severe Thunderstorm Warning | RNK | Grayson | 37 min |
| Jun 2, 6:01 PM EDT | Severe Thunderstorm Warning | RNK | Floyd | 34 min |
| Jun 2, 6:22 PM EDT | Severe Thunderstorm Warning | RNK | Henry, City of Martinsville | 48 min |
| Jun 2, 6:46 PM EDT | Severe Thunderstorm Warning | RNK | Montgomery | 64 min |
| Jun 2, 6:55 PM EDT | Flash Flood Warning | RNK | Montgomery | 2 hr |
| Jun 2, 6:58 PM EDT | Tornado Warning | RNK | Henry, City of Martinsville | 32 min |
| Jun 2, 7:06 PM EDT | Tornado Warning | RNK | Giles | 49 min |
| Jun 2, 7:18 PM EDT | Flash Flood Warning | RNK | Floyd | 62 min |
| Jun 2, 7:29 PM EDT | Severe Thunderstorm Warning | RNK | Pulaski, City of Radford | 31 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.